actually, most SSRI medications do not in themselves cause weight gain. There have been a lot of double blind controled studies involving weight loss or gain associated with SSRI medications and most of them have been proven not to effect the bodies metabolism.
Older tri-cyclic antidepressants and Tetracyclic antidepressant cause weight gain. It is proven and a well known side effect. Many mood stabilizers can also cause weight gain.
One theroy involving weight gain and SSRI meds is that often times when people are severly depressed and suffering from anxiety, they do not eat near as much. When we start feeling better by taking AD medication our appitites often return, thus producing weight gain as a result of taking the SSRI medication.
I take a Tri-cyclic medication and I tend to gain weight because this med causes massive sweet cravings. Therefore I induldge too much. Thus I gain weight.
The medication itself doesn't cause the weight gain. It's the food cravings they give you that can cause weight gain. For example, before taking Nortriptilyne (antidepressant) I was not a big fan of ice cream. Now because of the medication I eat Blue Bell mint chocolate chip ice cream like it's frozen crack cocaine. I crave it like mad. Thus explaining my ever expanding waist line.
If you are burning more calories then you are taking in, then your body has no choice but to drop weight. Easier said than done.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.